MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX OPTION, HEAD, L, 36/+3.5, TAPER 12/14; BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES

ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX OPTION, HEAD, L, 36/+3.5, TAPER 12/14; BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Pain (1994); Joint Dislocation (2374); Implant Pain (4561); Swelling/ Edema (4577)
Date of Event 11/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical products: g7 osseoti multihole 54mm f l 54mm f; catalog#: 110010265; lot#: 3863830; g7 neu +5mm e1 liner 36mm f f; catalog#: 110017220; lot#: 3579795; g7 screw 6.5mm x 20mm; catalog#: 010000997; lot#: 3865243; g7 screw 6.5mm x 20mm; catalog#: 010000997; lot#: 3847793; g7 screw 6.5mm x 20mm; catalog#: 010000997; lot#: 3874188; g7 screw 6.5mm x 20mm; catalog#: 010000997; lot#: 3855555; g7 screw 6.5mm x 30mm; catalog#: 010000999; lot#: 3871319; g7 screw 6.5mm x 40mm; catalog#: 010001001; lot#: 3855562; femoral stem press-fit collarless 12/14 neck taper standard body extended neck offset size 12 128 mm stem length cementless; catalog#: 00-7864-012-20; lot#: 61209287.Therapy date: unknown.The manufacturer received other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the right side and 2 weeks post-implantation noticed that his hip randomly popped out while sleeping.The patient states he was able to spontaneously reduce it by himself by standing on the hip, but since then he has experienced worsening swelling and pain.
 
Event or Problem Description
Investigation has been completed.
 
Additional Manufacturer Narrative
Investigation results were made available.Event description: it was reported that the patient underwent a right hip arthroplasty on (b)(6) 2009.Subsequently patient was revised due to pain and metal related pathology on (b)(6) 2016, during which he was implanted with a biolox option head.Approx.2 weeks post surgery ((b)(6) 2016) patient woke up and noticed his hip randomly popped out while sleeping.The patient states he was able to spontaneously reduce it by himself by standing on the hip, but since then he has experienced worsening swelling and pain.Review of received data: due diligence: no further due diligencef required as all required information to support the conclusion is available or was already requested.Medical records: emergency room visit notes from (b)(6) 2016: patient presents with pain and leg swelling.He reports feeling fine until 3 days ago when he woke up and noticed his hip randomly popped out while sleeping.The patient states he was able to spontaneously reduce it by himself by standing on the hip, but since has experienced worsening swelling and pain throughout his rle and hip.Right lower extremity is more edematous than the left.Distal to the right knee, red and warm to the touch.There is calf tenderness but no palpable cords.Surgical scar over lateral hip and most of lateral thigh has significant erythema, bruising, and warmth.We had a lengthy discussion of risks vs benefits including worsening pain, death, mortality and morbidity.He is comfortable with the risk.Alternative plans include tx with iv abx, pain medications, blood transfusion and transfer to his orthopedic specialist for arthrocentesis.Patient currently declines any further treatment.He is aware that they may return at any time for further work-up and treatment.Operative report from (b)(6) 2020: patient underwent revision arthroplasty.Approximately 5 years ago.Patient did have 3 early postop dislocations but no dislocations in the last 2 to 3 years.The radiographs have remained stable.We discussed exploration of the wound with excision and irrigation and debridement and if this communicated with the hip joint then he would require explantation with antibiotic delivery device placement.Intraoperative findings: the femoral component demonstrated lack of ingrowth in certain areas and there was tracking around the femoral implant.Upon removal of the acetabulum there was absence of posterior wall.Intact anterior column, superiorly, and posterior column inferiorly.Operative report from (b)(6) 2021: patient underwent revision arthroplasty in 2016 of the right hip related to metal complications.Patient developed a couple of postoperative dislocations but then no further problems until (b)(6) 2020 where he had infection of his right hip replacement and chronic drainage.He underwent removal of implants with debridement and placement or articulating spacer but unfortunately the infection did not clear.Other medical notes do not contain relevant additional information to the reported dislocations postoperatively (b)(6) 2016.Product evaluation: no product was returned; therefore, visual evaluation could not be performed.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Conclusion: it was reported that the patient underwent right hip arthroplasty on (b)(6) 2009.Subsequently patient was revised due to pain and metal related pathology on (b)(6) 2016, during which he was implanted with a biolox option head.Approx.2 weeks post surgery ((b)(6) 2016) patient woke up and noticed his hip randomly popped out while sleeping.The patient states he was able to spontaneously reduce it by himself by standing on the hip, but since then he has experienced worsening swelling and pain.The patient declined further treatment.Around 4 years later, on (b)(6) 2020, the patient underwent first stage revision due to chronic infection, during which the devices were removed and replaced with spacers.Based on the medical records the patient had a total of 3 dislocations following the revision surgery on (b)(6) 2016.One was reduced by the patient; however, it remains unknown how the other two dislocations were reduced.There are no radiographs that document the dislocations.There are no further notes about any further dislocation until the devices were removed on (b)(6) 2020 due to chronic infection.Only based on the descriptions the reported dislocations cannot be confirmed.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).No definite cause could be identified for the reported dislocations.The need for corrective measures is not indicated and zimmer switzerland.Manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
BIOLOX OPTION, HEAD, L, 36/+3.5, TAPER 12/14
Common Device Name
BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key12353494
Report Number0009613350-2021-00420
Device Sequence Number4535245
Product Code LZO
UDI-Device Identifier00889024430532
UDI-Public00889024430532
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K073567
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2024
Device Model NumberN/A
Device Catalogue Number00-8777-036-03
Device Lot Number2790040
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/10/2021
Supplement Date Received by Manufacturer10/08/2021
Initial Report FDA Received Date08/23/2021
Supplement Report FDA Received Date11/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization;
Patient Age56 YR